Acetaminophen and Alcohol: Liver Warnings

When listening to a public radio station last year about over the counter drugs, I was surprised when a doctor pointed out that acetaminophen (Tylenol) is most likely the most dangerous drug you have in your home. He said it’s especially dangerous if you mix acetaminophen and alcohol. He pointed out that even the normal recommended dose when mixed with a few drinks can be a detriment to your liver.

This prompted a discussion about taking Tylenol and drinking with a friend of mine who is a doctor. She said she would never take Tylenol for a hangover or right after she had a few drinks because it could lead to serious liver damage.  I know a lot of people who do this all the time. Fortunately, I don’t take Tylenol for my headaches because it doesn’t work as well as ibuprofen or aspirin.


As a follow-up, I checked out a bottle of over-the -counter migraine medicine that contained acetaminophen. It had 2 caplets (250 mg of acetaminophen) as the recommended 24 hour dose and the warning on the label said:

Sever liver damage may accrue if you:

  • Take more that 2 caplets in a 24 hour period which is the maximum daily dose
  • Take it with other drugs that contain acetaminophen
  • Consume 3 or more alcoholic drinks every day while using this product

I find that most people including myself typically ignore the warnings on the labels of most over -the -counter drugs and think that it’s OK to have a few drinks or just feel that the warnings are overly cautious. In addition, the manufacturers of the medicine do not make it easy for one to read the label. The writing on the bottle I was looking at was so small I had to use a magnifying glass to read it (granted it was a small bottle containing only 24 pills).

Here are some informative links from the FDA about how to take over-the-counter pain relievers and fever reducers; Acetaminophen Toxicity, Acetaminophen and Liver Injury Safe Use of Over-the-Counter Pain Relievers and Fever Reducers and Acetaminophen Information

FDA Video about Acetaminophen Risks:

After watching this video it makes me even more cautious about taking acetaminophen or giving it to my kids. In my opinion, Tylenol is a high risk over-the-counter medicine and should be avoided, if possible. Talk about the risks of taking it with your doctor and make sure you never mix acetaminophen and alcohol.

If you enjoyed this post, then make sure you subscribe to my e-mail list.

Best – Mike Cola

Fitness Blog

Get My Free "Forever 27" Workout !

Enter your email to get immediate access to "Forever 27" Workout

Your Privacy is SAFE!
Twitter Digg Delicious Stumbleupon Technorati Facebook Email

About Mike Cola

Mike Cola has well over 50,000 hours of hands-on personal training experience. He started his own personal training studio in1989, Mike Cola Fitness, which is located in New York. Connect with Mike @ Google+

2 Responses to “Acetaminophen and Alcohol: Liver Warnings”

  1. Mike,

    Thanks for sharing this info. I wasn’t aware of the potential liver damage associated with acetaminophen. I tend to stay away from OTC drugs in general, but this is good to know for people who do take Tylenol regularly.

    Alykhan

  2. Wow .. I never knew over the counter medicine could ever be considered that dangerous. ( unless of course you try to Overdose)
    Thanks for the info
    Raymond